Texas, 2009

Tornadoes and Hail in Texas, May 15, 2009

May 15, 2009 · NWS AMA · 26 events in 4 counties and zones

large hail and damaging winds moved across the eastern sections of the Texas Panhandle during the late afternoon and evening hours. although no fatalities occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$168,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing five tornadoes...large hail and damaging winds moved across the eastern sections of the Texas Panhandle during the late afternoon and evening hours. One person was injured by a tornado...although no fatalities occurred. Numerous homes and windshields were damaged by the hail while the high winds knocked over eighteen wheelers...power poles and trees. The high winds also caused numerous power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 2:01 PM CST, 59 minutes earlier.

Area forecast discussion, May 15, 2:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
301 PM CDT FRI MAY 15 2009

.DISCUSSION...
AS OF 2 PM CDT THE COLD FRONT WAS APPROXIMATELY ALONG A LINE FROM
DUMAS TX TO PERRYTON TX TO GATE OK. THE SEVERE POTENTIAL LOOKS
LIMITED TO THE EASTERN TWO COLUMNS OF COUNTIES IN THE TEXAS PANHANDLE
FOR NOW. THOUGH THE PROGRESSION HAS SLOWED A BIT OVER THE LAST 4
HOURS...THE FRONT SHOULD ARRIVE AT AMA AROUND 00Z AND PUSH SOUTH OF
THE PANHANDLES BY 03Z. WITH THIS EARLIER ARRIVAL OF THE
FRONT...LOWERED POPS ESPECIALLY IN THE NORTHWEST PANHANDLES. AFTER
06Z...THE POST FRONTAL FORCING IS MAINLY OROGRAPHICAL...AND WEAKER IN
THE LATEST MODEL RUNS THAN PREVIOUSLY THOUGHT. HOWEVER...MODEL
SOUNDINGS STILL SUGGEST SOME ELEVATED INSTABILITY...SO KEPT POPS
ESPECIALLY ACROSS THE SOUTHEASTERN HALF OF THE PANHANDLES THROUGH
18Z. IN ADDITION TO THE IMPACT ON POPS...EXPECT THAT WITH THE FRONT
PUSHING FURTHER SOUTH FASTER THAN PREVIOUSLY EXPECTED...COULD SEE
CLEARING BEGINNING BY 18Z...AND THUS INCREASED TEMPS SLIGHTLY.

BEGINNING SUNDAY...GFS CONTINUES TO SHOW A BROAD RIDGE BUILDING OVER
THE HIGH PLAINS THROUGH AT LEAST MID WEEK. THEREFORE...HAVE KEPT THE
FORECAST DRY PAST SATURDAY. THE GFS AND THE ECMWF STILL SEAM OVERLY
AGGRESSIVE IN BREAKING DOWN THE RIDGE BY THURSDAY. WITH THE LACK OF
AGREEMENT BETWEEN THE MODELS AND STILL RUN TO RUN...HAVE KEPT FRIDAY
DRY DESPITE THE GFS ADVERTISING A TROUGH DIGGING THROUGH THE REGION.
KEPT TEMPERATURES CLOSE TO GUIDANCE THROUGH THE EXTENDED.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE LOW OVER THE NEXT FEW DAYS WITH
RELATIVELY HIGH ATMOSPHERIC MOISTURE AND FAIRLY COOL WEATHER KEEPING
RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT. AS A WARMING TREND BEGINS
ON SUNDAY...RELATIVE HUMIDITY VALUES ESPECIALLY OVER THE WESTERN
PANHANDLES COULD DROP TO NEAR 15 PERCENT MONDAY AND TUESDAY...THOUGH
LIGHT WINDS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                51  63  45  72  48 /  40  20   5   0   0
BEAVER OK                  54  66  43  75  47 /  30  10   5   0   0
BOISE CITY OK              48  64  43  75  50 /  20  10   5   0   0
BORGER TX                  53  65  49  76  53 /  40  20   5   0   0
BOYS RANCH TX              55  66  47  79  50 /  40  20   5   0   0
CANYON TX                  53  66  43  74  47 /  40  20  10   0   0
CLARENDON TX               55  66  46  70  48 /  50  30  10   0   0
DALHART TX                 53  65  44  77  47 /  30  10   5   0   0
GUYMON OK                  51  66  44  75  49 /  20  10   5   0   0
HEREFORD TX                53  67  44  75  46 /  40  20  10   0   0
LIPSCOMB TX                55  65  43  73  47 /  30  20   5   0   0
PAMPA TX                   51  63  48  71  50 /  40  30   5   0   0
SHAMROCK TX                57  67  44  72  48 /  50  30   5   0   0
WELLINGTON TX              59  68  46  72  48 /  60  30  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/16
Hazardous weather outlook, May 15, 2:20 PM CST, 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT FRI MAY 15 2009

OKZ001>003-TXZ001>020-161100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
320 PM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE EASTERN
TEXAS PANHANDLE. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES AS A COLD FRONT MOVES
SOUTH ACROSS THE AREA. SOME OF THE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

IN ADDITION...BREEZY NORTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS TO
30 MPH WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING ACROSS MOST OF THE
TEXAS AND OKLAHOMA PANHANDLES WITH PRECIPITATION TAPERING OFF BY
EARLY AFTERNOON

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
AND CENTRAL PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD
REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THIS EVENING.

SJOHNSON

In the hours before

Special weather statement, May 15, 2:02 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
302 PM CDT FRI MAY 15 2009

TXZ004-005-009-010-152045-
LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-HEMPHILL TX-
302 PM CDT FRI MAY 15 2009

...STRONG THUNDERSTORM ACROSS HEMPHILL...ROBERTS...OCHILTREE AND
LIPSCOMB COUNTIES...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROBERTS COUNTY...OR ABOUT 24 MILES SOUTHEAST
OF SPEARMAN...MOVING EAST AT 10 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

NUTTALL

The radar

The Amarillo radar (KAMA), 105 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

13 hail, 8 thunderstorm wind, 5 tornado. Local standard time, as filed.

Hail, Roberts

When
May 15, 3:00 PM CST to 3:02 PM CST
Where
Roberts County, 25.31 mi NNW of Codman
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.960, -100.970

Hail, Lipscomb

When
May 15, 3:06 PM CST to 3:08 PM CST
Where
Lipscomb County, 4 mi S of Darrouzett
Measured
0.88 in hail
Reported by
Public
Coordinates
36.372, -100.320

Hail, Roberts

When
May 15, 3:07 PM CST to 3:09 PM CST
Where
Roberts County, 25.31 mi NNW of Codman
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.960, -100.970

Tornado, Roberts

When
May 15, 3:45 PM CST to 3:46 PM CST
Where
Roberts County, 13 mi W of Miami to 12.8 mi W of Miami
Rating
EF0
Path length
0.25 mi
Path width
100 yd
Reported by
Broadcast Media
Coordinates
35.700, -100.862

A brief tornado touched down east of Texas State Highway 70 in an open field. The tornado remained over open country and no damage or injuries occurred. The path length and path width were estimated.

Tornado, Roberts

When
May 15, 3:47 PM CST to 3:49 PM CST
Where
Roberts County, 14 mi WSW of Miami to 13.5 mi WSW of Miami
Rating
EF0
Path length
0.5 mi
Path width
100 yd
Reported by
Broadcast Media
Coordinates
35.623, -100.860

The broadcast media reported a brief tornado touchdown east of Texas State Highway 70 just south of Farm to Market Road 282. The tornado remained over open country and no damage or injuries were reported. The path length and path width were estimated.

Hail, Roberts

When
May 15, 3:50 PM CST to 3:52 PM CST
Where
Roberts County, 11.87 mi W of Codman
Measured
2.75 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
35.660, -100.960

The large hail broke the windshield of a vehicle.

Hail, Gray

When
May 15, 4:00 PM CST
Where
Gray County, 3.06 mi SE of Pampa Lefors Arpt
Measured
4 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.590, -100.960

The Gray County Emergency Manager's Office reported baseball to grapefruit size hail which damaged numerous homes near the Pampa Municipal Golf Course. The wind driven hail shattered most north facing windows of several homes.

Tornado, Gray

When
May 15, 4:02 PM CST to 4:06 PM CST
Where
Gray County, 5 mi NE of Pampa to 4 mi NE of Pampa
Rating
EF0
Path length
1 mi
Path width
440 yd
Reported by
Broadcast Media
Coordinates
35.581, -100.907

The broadcast media reported that the tornado touched down and remained over open country. No damage or injuries were reported. The tornado path length and path width were estimated.

Tornado, Gray

When
May 15, 4:09 PM CST to 4:17 PM CST
Where
Gray County, 4 mi ENE of Pampa to 5 mi ESE of Pampa
Rating
EF2
Path length
3 mi
Path width
880 yd
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.552, -100.904

An official National Weather Service storm damage survey team determined that a multiple vortex tornado touched down four miles east northeast of Pampa at 1609 CST. This tornado then moved southeast to five miles east southeast of Pampa where it lifted at 1617 CST. At least one home sustained significant damage from the tornado. In addition...at least four other homes sustained significant damage from downburst winds in close proximity to the tornado...one to three miles east of Pampa along and near U.S. Highway 60. Several other structures and vehicles were also damaged...including a semi truck and a motor home. One injury occurred to the semi truck driver. Trees and power poles also sustained considerable damage.

Hail, Gray

When
May 15, 4:11 PM CST to 4:12 PM CST
Where
Gray County, 1.49 mi NNE of Pampa
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
35.550, -100.960

Thunderstorm Wind, Gray

When
May 15, 4:15 PM CST to 4:16 PM CST
Where
Gray County, 2.64 mi ENE of Pampa
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
35.550, -100.930

The high wind was measured at the Pampa West Texas Mesonet station located two miles east of Pampa.

Hail, Gray

When
May 15, 4:23 PM CST to 4:24 PM CST
Where
Gray County, 3.84 mi SSE of Hoover
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.550, -100.820

Tornado, Gray

When
May 15, 4:25 PM CST to 4:45 PM CST
Where
Gray County, 2 mi NW of Lefors to 4 mi SE of Lefors
Rating
EF1
Path length
6 mi
Path width
440 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
35.450, -100.845

An official National Weather Service storm damage survey team determined that a multiple vortex tornado touched down two miles northwest of Lefors at 1625 CST which then moved southeast through Lefors before lifting four miles southeast of Lefors at 1645 CST. Several homes and other structures received minor to moderate damage in Lefors due to the tornado and downburst winds throughout the town. No injuries were reported.

Thunderstorm Wind, Gray

When
May 15, 4:26 PM CST to 4:27 PM CST
Where
Gray County, 2.64 mi ENE of Pampa
Measured
61 kt (70 mph) estimated gust
Property damage
$11,000
Reported by
Broadcast Media
Coordinates
35.550, -100.930

The broadcast media reported that numerous homes were damaged and trees were blown down two miles east of Pampa. The shingles were blown off of several homes and were blown in one direction.

Thunderstorm Wind, Gray

When
May 15, 4:45 PM CST to 4:46 PM CST
Where
Gray County, 1.49 mi NNE of Pampa
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
35.550, -100.960

According to a city official...a representative of the XCEL electric company reported that four thousand customers in Pampa and Lefors had lost power due to thunderstorm winds.

Hail, Gray

When
May 15, 4:48 PM CST to 4:50 PM CST
Where
Gray County, 1.32 mi ENE of Lefors
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.440, -100.800

Hail, Gray

When
May 15, 4:49 PM CST to 4:50 PM CST
Where
Gray County, 1.32 mi ENE of Lefors
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
35.440, -100.800

Thunderstorm Wind, Gray

When
May 15, 4:50 PM CST to 4:51 PM CST
Where
Gray County, 1.32 mi ENE of Lefors
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
35.440, -100.800

The fire department reported that trees and power poles were blown down and that there was some minor structural damage to homes due to the thunderstorm winds.

Hail, Gray

When
May 15, 5:28 PM CST to 5:30 PM CST
Where
Gray County, Mc Lean
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.230, -100.600

Law enforcement reported the hail on Interstate 40 at mile marker one hundred and forty near McLean.

Hail, Gray

When
May 15, 5:33 PM CST to 5:35 PM CST
Where
Gray County, Mc Lean
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.230, -100.600

Thunderstorm Wind, Gray

When
May 15, 5:35 PM CST to 5:36 PM CST
Where
Gray County, 2.68 mi SW of Mc Lean
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
NWS Employee
Coordinates
35.200, -100.630

An off-duty National Weather Service employee reported that eighteen wheelers were blown over by thunderstorm winds just west of McLean on Interstate 40 at the one hundred and thirty-six mile marker.

Thunderstorm Wind, Gray

When
May 15, 5:40 PM CST to 5:41 PM CST
Where
Gray County, 1.13 mi E of Mc Lean
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.230, -100.580

The thunderstorm wind gust was measured at the McLean West Texas Mesonet station located one mile east of McLean.

Thunderstorm Wind, Gray

When
May 15, 5:55 PM CST to 5:56 PM CST
Where
Gray County, 1.13 mi E of Mc Lean
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.230, -100.580

The wind gust was measured at the McLean West Texas Mesonet station located one mile east of McLean.

Thunderstorm Wind, Gray

When
May 15, 6:03 PM CST to 6:05 PM CST
Where
Gray County, Mc Lean
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.230, -100.600

The fire department reported that in the city park in McLean...two to three foot diameter trees were snapped four feet above the ground.

Hail, Wheeler

When
May 15, 6:07 PM CST to 6:09 PM CST
Where
Wheeler County, 5.25 mi ENE of Wheeler
Measured
0.88 in hail
Reported by
Public
Coordinates
35.470, -100.180

Hail, Wheeler

When
May 15, 6:10 PM CST to 6:12 PM CST
Where
Wheeler County, 0.89 mi SW of Wheeler
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.440, -100.280

The fire department reported dime to quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171645, 171665, 171646, 171691, 171692, 171648, 171650, 171701, 171705, 171651, 171677, 171652, 171708, 171678, 171679, 171654, 171656, 171680, 171658, 171659, 171682, 171683, 171674, 171670, 171660, 171661.